Healthcare providers worldwide commonly use Amoxicillin/clavulanic acid as an antibiotic in emergency departments and primary care offices. It is a combination of two distinct drugs: Amoxicillin and clavulanic acid. Amoxicillin, a penicillin derivative, exhibits activity against gram-positive and gram-negative bacteria. Furthermore, adding clavulanic acid broadens its spectrum to include strains producing beta-lactamase, expanding coverage to various bacterial species.
Amoxicillin/clavulanic acid is considered safe and well-tolerated in the general population. Most adverse effects are mild gastrointestinal symptoms. Additionally, dermatologic effects are less frequent and typically associated with hypersensitivity reactions. Despite this, rare complications of Amoxicillin-clavulanic acid use include hepatitis and hepatotoxicity. This article details two cases of uncommon adverse reactions induced by Amoxicillin/clavulanic acid.
Amoxicillin/clavulanic acid-Associated Liver Damage: Insights from DrugCard Platform
The DrugCard platform identified a case of drug-induced liver injury (DILI) in a report published in the Ukrainian journal “Medicine Today and Tomorrow.” The report involves a 65-year-old patient diagnosed with focal non-hospital pneumonia in the lower part of the right lung. The prescribed treatment included oral administration of amoxicillin/clavulanic acid, 1.0 g twice daily, and ambroxol. By the 7th day of treatment, the patient experienced symptoms suggesting potential liver involvement: skin itching, scleral jaundice, beer-colored urine, and pale stools the following day. The skin in the abdominal and shoulder areas exhibited a jaundiced tint with visible bruise marks. Elevated ALT and LF activity, along with hyperbilirubinemia, confirmed the clinical suspicion of liver disease/damage. The likely cause of liver damage was linked to the use of amoxicillin/clavulanate and ambroxol, leading to the discontinuation of both medications.
Rare Adverse Effects: Amoxicillin/clavulanic acid-associated Fever, Rash, and Catatonia
Our vigilant pharmacovigilance specialists at DrugCards recently uncovered a compelling case involving fever, rash, and catatonia induced by Amoxicillin. A 23-year-old woman who recently gave birth had been using amoxicillin/clavulanic acid for her episiotomy wound. She presented with symptoms of altered consciousness and fever, accompanied by a maculopapular rash. During the examination, she exhibited overall stiffness and waxy flexibility, which significantly improved after a lorazepam challenge, leading to a diagnosis of catatonia. Upon further evaluation, medical professionals identified Amoxicillin as the triggering factor for catatonia in this patient.
Infections are currently the predominant global health challenge, with respiratory diseases playing a pivotal role. The introduction of Amoxicillin, coupled with clavulanic acid, marked a significant development in the UK in 1981, followed by its approval for medical use in the United States in 1984. This antibiotic combination is on the World Health Organization’s List of Essential Medicines, emphasizing its importance for human health.
Despite its widespread use for over 40 years in clinical practice, maintaining vigilance over the safety of Amoxicillin/clavulanic acid is imperative. The realm of medical literature continues to be a treasure trove of fascinating cases, making it one of the primary sources for gathering safety information in pharmacovigilance.